Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 11, NWS La Crosse, WI

April 11, 2001Floyd County, Mitchell County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 11, 2001, 5:17 PM CDT for Floyd County, Mitchell County, Iowa. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 11, 2001, 5:17 PM CDT (22:17 UTC)
Expired
Apr 11, 2001, 5:45 PM CDT
In force
28 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Floyd County, IA, Mitchell County, IA

The radar

The La Crosse radar (KARX), 146 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 5:24 PM CDTHail 0.75St Ansgar, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 4:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2001-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2001-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 112219
SVRLSE
IAC067-131-112245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
517 PM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MITCHELL COUNTY IN NORTH CENTRAL IOWA
  FLOYD COUNTY IN NORTH CENTRAL IOWA

* UNTIL 545 PM CDT

* AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 13 MILES SOUTHEAST OF AUSTIN TO 5
  MILES SOUTH OF CHARLES CITY...MOVING NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE...
  IN RURAL AREAS EAST OF CHARLES CITY AND OSAGE THROUGH 545 PM CDT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR NORTHEASTERN IOWA AND SOUTHWEST WISCONSIN. A TORNADO WATCH ALSO
REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR SOUTHEAST
MINNESOTA AND WESTERN WISCONSIN.

$$

THOMPSON

LAT...LON 4349 9304 4292 9304 4293 9257 4350 9257

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:57 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 11, 2:57 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
257 PM CDT WED APR 11 2001

MAIN FORECAST CONCERN IS WITH THE RAIN/SEVERE POTENTIAL THIS EVENING
AND THEN WINDS LATE TONIGHT INTO THURSDAY.

ANALYSIS EARLY THIS AFTERNOON INDICATED THE DEEP SURFACE LOW WAS
OVER NORTHWEST KANSAS. OCCLUDED FRONT EXTENDED FROM THE LOW INTO
EASTERN NEBRASKA AND WESTERN IOWA AND THEN SOUTH AS A COLD FRONT
INTO WESTERN MISSOURI. WARM FRONT EXTENDED FROM THE OCCLUSION IN
WESTERN IOWA INTO SOUTHERN WISCONSIN. WIDESPREAD SHOWERS AND STORMS
WERE NORTH OF THE WARM FRONT IN WISCONSIN AND MINNESOTA WITH A LINE
OF SEVERE STORMS AHEAD OF THE OCCLUDED FRONT.

MODELS INITIALIZED THE SURFACE LOW TOO HIGH BUT SEEM TO HAVE A GOOD
HANDLE ON THE POSITION AND MOVEMENT. AS THE LOW BEGINS TO LIFT OUT
OF THE LOWER PLAINS IT SHOULD RAPIDLY PICK UP SPEED AND SHOULD MOVE
INTO EASTERN MINNESOTA OR NORTHERN WISCONSIN BY THURSDAY MORNING.
STILL SOME QUESTION IF ENTIRE AREA WILL GET INTO THE WARM SECTOR
THIS EVENING AS OCCLUDED FRONT WILL ADVANCE QUICKLY NORTHEAST AS
WELL AND SHOULD CLEAR MOST OF THE FORECAST AREA THIS EVENING. AS
THE UPPER LEVEL LOW MOVES INTO THE UPPER MIDWEST...BEST PVA AND LIFT
WILL MOVE ACROSS THE AREA THIS EVENING WITH THE OCCLUDED FRONT.
EXPECT THE LINE OF STORMS CURRENTLY OVER CENTRAL IOWA TO MOVE ACROSS
THE FORECAST AREA THIS EVENING BRINGING ANOTHER ROUND OF WIDESPREAD
RAIN. QPF AMOUNTS SHOULD BE LESS THAN THIS MORNING...BUT WITH
ALREADY SATURATED GROUND FEEL IT IS BEST TO LEAVE THE FLASH FLOOD
WATCH IN PLACE.

ONCE THE LINE OF STORMS MOVES PAST THIS EVENING STILL CAN NOT
COMPLETELY RULE OUT SOME MORE SHOWERS AS THE UPPER LEVEL LOW AND
ASSOCIATED COLD POOL ALOFT MOVE OVERHEAD. THIS COULD BE ENOUGH TO
GENERATE SOME SCATTERED SHOWERS AND WILL HAVE CHANCE POPS FOR THE
OVERNIGHT HOURS. AS THE SURFACE AND UPPER LEVEL LOWS MOVE TO THE
NORTH LATE TONIGHT AND THURSDAY...TIGHT GRADIENT WILL SPREAD ACROSS
THE AREA AND STRONG SUBSIDENCE SHOULD DEVELOP. WINDS DO NOT LOOK TO
BE AS STRONG AS LAST WEEKEND BUT HIGHER TERRAIN AREAS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA SHOULD SEE WINDS IN THE ADVISORY RANGE
AND WILL ISSUE A WIND ADVISORY FOR LATE TONIGHT THROUGH THURSDAY
FOR THOSE AREAS.

WEAK RIDGING WILL BE OVER THE AREA THURSDAY NIGHT BEFORE THE NEXT
SHORT WAVE TROUGH MOVES IN FROM THE WEST IN THE NEAR ZONAL FLOW
LATE FRIDAY INTO FRIDAY NIGHT. SOME DIFFERENCES BETWEEN THE ETA AND
AVN IN THE TIMING OF THE SHORT WAVE TROUGH. FOR NOW WILL STAY WITH
THE SLIGHTLY SLOWER ETA SOLUTION AND LIMIT THE MENTION OF SHOWERS
TO FRIDAY NIGHT.

.LSE...FLASH FLOOD WATCH FOR TONIGHT...IAZ008>011-018-019-029-
       030-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-
       053>055-061
       WIND ADVISORY LATE TONIGHT AND THURSDAY...MNZ079-086-087-
       094-095-IAZ008>010-018-019-029.

IRELAND

In the hours before

Special weather statement, Apr 11, 11:30 AM CDT, 5 hours 47 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-120300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1130 AM CDT WED APR 11 2001

HAZARD - HIGH RISK OF SEVERE STORMS HAS BEEN INCLUDED FOR PORTIONS OF
NORTHEAST IOWA AND SOUTHWEST WISCONSIN. MODERATE RISK OF SEVERE
STORMS FOR MOST OF THE REST OF THE AREA.  FLASH FLOOD PRODUCING RAINS
CONTINUE TO BE A CONCERN ACROSS THE ENTIRE AREA.

TIMING - SEVERE THREAT...ROUGHLY 3 PM TO 10 PM THIS AFTERNOON AND
EVENING. HEAVY RAIN AND FLASH FLOOD THREAT...THIS AFTERNOON THROUGH
THE EVENING HOURS TONIGHT.

LOCATION - ALL OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST
INTO CENTRAL WISCONSIN.

DISCUSSION - A STRONG LOW PRESSURE SYSTEM OVER NORTHWEST KANSAS
AT LATE MORNING WILL LIFT NORTHEAST THIS AFTERNOON AND TONIGHT. A
WARM FRONT WAS PUSHING INTO SOUTHERN IOWA...AND NORTHERN ILLINOIS...
AND IS EXPECTED TO CONTINUE MOVING NORTH AHEAD OF THE ADVANCING LOW.
THE AIRMASS SOUTH OF THIS FRONT IS VERY MOIST...AND IS EXPECTED TO
BECOME QUITE UNSTABLE THIS AFTERNOON. DEEP LIFTING OF THE AIRMASS
AHEAD OF THE STRONG LOW...AND STRONG WIND SHEAR ALOFT...WILL GENERATE
WIDESPREAD THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON INTO THIS
EVENING.

THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.
IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE IN NORTHEAST IOWA AND
SOUTHWEST WISCONSIN. THESE THUNDERSTORMS WILL ALSO BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINS...AND A THREAT OF FLASH FLOODING. ANY
HEAVY RAINS THIS AFTERNOON AND TONIGHT WILL ONLY AGGRAVATE THE
ONGOING RIVER FLOODING SITUATION ACROSS THE AREA.

SPOTTER INFORMATION - SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR
SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. SPOTTERS WILL
BE NEEDED ANYTIME THROUGH THIS EVENING FOR HEAVY RAINFALL...FLASH
FLOODING OR FLOODING REPORTS.

THOMPSON

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 4:34 PM CDTSevere Thunderstorm WarningARXFloyd, Mitchell41 min
Apr 11, 4:58 PM CDTSevere Thunderstorm WarningARXChickasaw, Howard47 min
Apr 11, 5:11 PM CDTTornado WarningARXFayette64 min
Apr 11, 6:00 PM CDTTornado WarningARXWinneshiek45 min
Apr 11, 6:26 PM CDTSevere Thunderstorm WarningARXAllamakee, Clayton64 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.